Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Billings, MT

April 29, 2007Big Horn County, Treasure County, Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Apr 29, 2007, 6:45 PM MDT for Big Horn County, Treasure County, Yellowstone County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2007, 6:45 PM MDT (00:45 UTC)
Expired
Apr 29, 2007, 7:26 PM MDT
In force
41 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

Counties Big Horn County, MT, Treasure County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 72 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:28 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 29, 2:28 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT SUN APR 29 2007

.SHORT TERM...VALID FOR MON AND TUE...

NOT MANY CHANGES ONCE AGAIN TO FORECAST AS THINGS PRETTY MUCH
GOING AS THOUGHT AND ALSO MODELS PRETTY CONSISTENT WITH LATEST RUNS.

TONIGHT...SHORTWAVE WILL MOVE ACROSS UPPER RIDGE ACROSS THE
AREA...PULLING ACROSS A WELL ORGANIZED SURFACE LOW AND COOL FRONT.
LOOKING AT 18Z NAM SOUNDING DATA...NAM STILL A BIT OVERDONE WITH
LOW LEVEL MOISTURE...BUT MODIFICATION OF SOUNDINGS FOR BILLINGS
AREA WITH TEMPERATURES IN LOW 80S AND DEW POINTS AROUND 40
PRODUCING CAPE OF AROUND 800 J/KG WITH NO CAP. STILL PRETTY GOOD
SPEED SHEAR AROUND SO ISOLATED THUNDERSTORMS THAT SHOULD DEVELOP
MAY HAVE DAMAGING WIND...SO WILL CONTINUE ISOLATED SEVERE WIND
GUSTS IN THE ZONES AND HWO PRODUCT. WORKING FURTHER SOUTH AND EAST
AIRMASS STILL PRETTY CAPPED AND FURTHER AWAY FROM SHORTWAVE
ENERGY.

MONDAY...AIRMASS STABILIZES IN CENTRAL AND EASTERN ZONES BEHIND
THE EXITING COOL FRONT. IN WESTERN ZONES MODELS STILL PROGGING
SOME INSTABILITY COMBINED WITH COOL FRONT BACKED UP AGAINST
EASTERN SLOPE PROVIDING SOME LOW LEVEL CONVERGENCE HAVE KEPT POPS
THERE AND EXPANDED A BIT INTO WESTERN HIGH LEVEL PLAINS.
TEMPERATURES SHOULD BE COOLER OVERALL.

TUESDAY...PATTERN BEGINS TO AMPLIFY AS STORM SYSTEM DIGS INTO
PACIFIC NORTHWEST. THIS INCREASES SOUTHWEST FLOW ALOFT AND RAISES
LOW/MID LEVEL TEMPERATURES. NAM/GFS BOTH PROGGING SOME WEAK
SHORTWAVE ENERGY INTO AREA IN THE SOUTHWEST FLOW...BUT LOOKING AT
SOUNDINGS LOOKS LIKE AIRMASS WILL BE PRETTY CAPPED WITH THE
BUILDING TEMPERATURE RIDGE OVER THE AREA. WILL KEEP POPS LIMITED
TO WESTERN HIGHER TERRAIN FOR THE AFTERNOON. TUESDAY NIGHT...CAP
MAY ERODE A BIT AND WITH CONTINUED SOUTHWEST FLOW HAVE KEPT POPS
IN WESTERN HALF OF COUNTY WARNING AREA. ALSO A VERY MILD
TEMPERATURE NIGHT AND HAVE RAISED MIN TEMPERATURE FORECAST. RASCH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

CONTINUE TO SEE A LOT OF UNCERTAINTY WITH FORECAST THURSDAY AND
BEYOND. WEDNESDAY LOOKS FAIRLY CERTAIN AS UPPER RIDGE AXIS SHIFTS
EAST PUTTING THE AREA UNDER DIVERGENT SOUTHWEST FLOW WITH A FEW
DISTURBANCES. THIS SHOULD ENHANCE SHOWER AND THUNDERSTORM
POTENTIAL WEDNESDAY AFTERNOON AND EVENING. FOR LATE WEEK
SYSTEM...THE ONLY CONSISTENT FEATURE WITHIN THE MODELS IS THAT THE
MAIN SYSTEM LOOKS TO ARRIVE SLOWER...PROBABLY SATURDAY SOMETIME.
EUROPEAN MODELS SPLIT THE ENERGY AS IT COMES ASHORE WITH SOUTHERN
PHASE SPINNING UP OVER THE FOUR CORNERS...WHILE THE NORTHERN LOW
LOOKS TO PASS JUST TO THE NORTH. THE GFS RESEMBLES YESTERDAYS
EUROPEAN RUNS WITH A MORE INTACT SYSTEM MOVING ACROSS SOUTHERN
CANADA. BOTH SYSTEMS CONTINUE TO SHOW COOLER TEMPERATURES AND
UNSETTLED CONDITIONS...BUT STILL IMPOSSIBLE TO PINPOINT
PRECIPITATION PATTERNS AT THIS POINT. WITH LATER ARRIVAL OF CORE
SYSTEM MAY BE ABLE TO BUMP HIGHS UP THURSDAY AND FRIDAY IF MODELS
SHOW SOME CONSISTENCY THIS EVENING. OTHERWISE FORECAST REMAINS
UNCHANGED THIS AFTERNOON. CHAMBERS

&&

.AVIATION...

VFR CONDITIONS EXPECTED TONIGHT. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE DIVIDE AND OVER
NORTHERN SECTIONS OF THE FORECAST AREA THROUGH LATE THIS EVENING.
THE MAIN THREAT WITH THIS ACTIVITY WILL BE STRONG WIND GUSTS TO
50KTS. SMALL HAIL IS A SLIGHT RISK AS WELL. THIS ACTIVITY SHOULD
MOVE OUT OF THE AREA LATE TONIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 054/071 045/080 052/075 046/067 041/060 041/060 042/057
    20/B    00/B    22/T    33/T    34/T    43/W    23/W
LVM 045/075 041/079 044/070 041/060 037/057 036/055 037/052
    32/T    22/T    23/T    34/T    44/T    42/W    23/W
HDN 052/073 046/082 048/079 042/071 038/062 037/060 038/063
    20/B    00/B    02/T    33/T    34/T    43/W    23/W
MLS 051/069 044/079 053/076 044/072 041/065 040/061 041/060
    20/N    00/B    02/T    32/T    33/T    33/W    23/W
4BQ 052/074 044/077 050/079 045/074 042/067 042/062 043/060
    20/B    00/B    02/T    32/T    33/T    43/W    33/W
BHK 049/070 039/074 049/076 043/072 040/064 040/059 041/060
    20/N    00/B    02/T    22/T    33/T    33/W    32/W
SHR 048/073 042/080 046/075 042/072 040/062 039/055 040/057
    20/B    00/B    22/T    33/T    33/T    43/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 29, 2:54 PM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT SUN APR 29 2007

MTZ028>042-056>058-063>068-WYZ098-099-302100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
254 PM MDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
THE AREA THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP OVER WESTERN MONTANA AND MOVE INTO THE
AREA THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL
AND GUSTY WINDS IN EXCESS OF 60 MPH. THE STRONGEST STORMS ARE
EXPECTED ACROSS NORTHERN PORTIONS OF THE AREA FROM LIVINGSTON
NORTH AND EAST TO THE HARLOWTON AREA.

LOCATIONS ACROSS SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING
SUCH AS LIVINGSTON...HARLOWTON...RYEGATE...BILLINGS...HARDIN AND
SHERIDAN CAN EXPECT SCATTERED THUNDERSTORMS TO MOVE IN BEGINNING
LATE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS CONTINUING THROUGH
MUCH OF THIS EVENING.

LOCATIONS ACROSS SOUTHEAST MONTANA...SUCH AS HYSHAM...FORSYTH...
MILES CITY...AND BAKER CAN EXPECT SCATTERED THUNDERSTORMS FROM
EARLY THIS EVENING TO AROUND MIDNIGHT TONIGHT.

ALL THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH OR EXIT THE
AREA AROUND OR SHORTLY AFTER 300 AM MDT MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.